Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 180, NWS Wichita, KS

August 7, 2000Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2000, 3:03 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 3:03 PM CDT (20:03 UTC)
Expired
Aug 7, 2000, 4:00 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:05 PM CDTThunderstorm Wind 56 EOxford, KSThree-inch diameter branches downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KICT 072003
SVRICT
KSC035-191-072100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 PM CDT.

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GEUDA SPRINGS...OR ABOUT
  11 MILES NORTHWEST OF ARKANSAS CITY...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 PM CDT...
  OXFORD...
  WINFIELD...
  UDALL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
EASTERN SUMNER AND COWLEY COUNTIES UNTIL 400 PM CDT.

LAT...LON 3740 9734 3704 9727 3712 9680 3747 9683

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:45 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 7, 2:45 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT MON AUG 7 2000

FCST FOCUS REMAINS TEMPS AND PRECIP CHCS IN HYBRID ZONAL/NW FLOW

WILL USE A BLEND OF ETA LOW LEVEL PRESSURE/DEWPOINT FCSTS WITH BLEND
OF ALL MODELS FOR PRECIP DEPICTIONS.

LATEST WATER VAPOR SHOWS MAIN CORRIDOR OF WESTERLIES ACROSS
NEB...IA...INTO N IL/WI...WITH STRONG SHORT WAVE RACING INTO THE
DAKOTAS.  PRESSURE FALLS ACROSS THE PLAINS IN ADVANCE OF THIS SYSTEM
ARE ALLOWING SFC WINDS TO SLOWLY VEER TO THE SOUTH ACROSS THE AREA.
MEANWHILE...KS REMAINS IN MOIST SUBTROPICAL FETCH WITH WEAK VORTS
ROTATING AROUND WEAKNESS IN UPPER RIDGE. MOST OBVIOUS OF THESE NOW
ACROSS EASTERN NM. AT 500 MB SMALL COLD POOL OF -10C INDICATED
ACROSS WESTERN KS. AT 700 MB PROFILERS SHOW 20KTS OF SSW FLOW WITH
NEUTRAL ADVECTION WITH STRONG MOISTURE ADVECTION INTO THE CWA.
MEANWHILE...AT 850 MB EAST-WEST AXIS OF +15C DEWPOINTS EXTENDED FROM
DDC INTO SW MO. CURRENT SFC MAP SHOWS THREE DISTINCT BOUNDARIES WITH
THE FIRST ACROSS SOUTH-CENTRAL KS SEPARATING SSE FLOW FROM SSW FLOW
WITH LOW 70 TDS JUST NORTH OF THIS WEAK BOUNDARY SLIGHTLY ELEVATED
STORMS SEEM TO BE INITIALLY DEVELOPING ALONG THIS BOUNDARY AND
MOVING NE.  ANOTHER SFC BOUNDARY WAS LOCATED FROM NEAR SLN EAST
ACROSS TOP/MKC WHERE MID 70 TDS ARE POOLING.  MEANWHILE...LATEST VIS
SAT PICS SHOW SFC BASED CU DEVELOPING ACROSS MUCH OF WESTERN OK IN
RELATIVELY MOIST MIXED LAYER.

BASED UPON WHAT IS HAPPENING AT THIS TIME AND THE COMBINATION OF
SHEARED VORT AXIS ALONG WITH CONTINUED INSTABILITY AT THE SFC THIS
EVENING AND ABOVE 800 MB OVERNIGHT WILL UP POPS FOR SOUTHERN KS WITH
JUST THE SLIGHTEST CHCS CENTRAL KS.  WILL KEEP POPS FOR SOUTH CENTRAL AND
SOUTHEAST TOMORROW WITH MID LEVEL MOIST PLUME AND WEAK VORT AXIS
STILL IN PLACE ALONG WITH MID LEVEL TEMPS OF LESS THAN 12C. LOOKING
AT 850 THERMAL AXIS AND FCST 1000-850 THICKNESSES FEEL THAT WARMEST
TEMPS WILL RE-ORGANIZE ACROSS CENTRAL KS TOMMORROW WITH NGM GUIDANCE
LOOKING LIKE IT WILL VERIFY WITHIN 3 DEGREES. BY TOMORROW NIGHT
NORTHERN PLAINS SYSTEM WILL DRAG SFC TROUGH TOWARD NORTHERN/NW KS.
CONVECTIVE TEMPS LIKELY WILL BE REACHED HOWEVER AREAL COVERAGE
REMAINS IN QUESTION AND WILL LEAVE GOING FCST DRY FOR NOW...WITH
BETTER CHC TO FOCUS IN ON THIS AREA TONIGHT AND TOMORROW.

BY WEDS...UPPER RIDGE WILL AGAIN TRY TO AMPLIFY ACROSS THE ROCKIES
LEAVING KS IN TRANSITIONAL UPPER FLOW WHICH WILL BECOME SOMEWHAT
NORTHWESTERLY.  ANY STORM CHCS FOR THE AREA SHOULD THEN SHIFT TO AN
EVENING/OVERNIGHT PATTERN WITH A BOUNDARY NEAR KS/NEB BORDER.
HOWEVER AS USUAL THIS TIME OF YEAR CONFIDENCE IN EXACT EVOLUTION OF
ANY STORMS IS LOW AND CURRENT FCST WILL REMAIN DRY FOR THIS REASON
WITH AMPLE OPPORTUNITY TO INSERT STORMS NEXT 24 HOURS IF NEEDED.  AS
FOR TEMPS THERMAL RIDGE REMAINS PERSISTENT IN LOCATION WITH HOTTEST
TEMPS LIKELY ACROSS CENTRAL KS...AS LONG AS BOUNDARY REMAINS NORTH
OF AREA...WITH AROUND 100 OR SO SOUTH CENTRAL...MID 90S SE.

EXTENDED...UPPER RIDGE ACROSS THE ROCKIES WITH WEAK NW FLOW
ADVERTISED BY MRF WITH DRIER AND WARMER FCST INDICATED BY THE EURO
MODEL. WILL FOLLOW HPC/S LEAD AND GO WITH MRF IDEA OF WEAK BOUNDARY
SAGGING INTO THE AREA THURS/FRI TIME FRAME.  WILL TWEAK TEMPS DOWN
SLIGHTLY SAT AND WAIT ONE MORE DAY BEFORE INSERTING POPS.

CO

.ICT...NONE.

In the hours before

Special weather statement, Aug 7, 12:20 PM CDT, 2 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1220 PM CDT MON AUG 7 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL
KANSAS:

RENO           HARVEY         BUTLER
KINGMAN        SEDGWICK
HARPER         SUMNER         COWLEY

IN SOUTHEAST KANSAS:

GREENWOOD      ELK            CHAUTAUQUA
WOODSON        WILSON         MONTGOMERY
ALLEN          NEOSHO         LABETTE

IN CENTRAL KANSAS:

BARTON              CHASE               ELLSWORTH
LINCOLN             MARION              MCPHERSON
RICE                RUSSELL             SALINE...

THE SYNOPSIS:
A MOIST AND QUITE UNSTABLE ATMOSPHERE RESIDES ACROSS CENTRAL AND
EASTERN KANSAS THIS AFTERNOON. WEAK SURFACE BOUNDARIES AND AN
APPROACHING UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING.

SOME OF THESE STORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS
BETWEEN 60 AND 70 MPH. THE BEST CHANCE FOR STORMS WILL BE EAST OF A
SALINA TO HUTCHINSON TO HARPER LINE.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

HYSELL
Special weather statement, Aug 7, 12:26 PM CDT, 2 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT MON AUG 7 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL
KANSAS:

RENO           HARVEY         BUTLER
KINGMAN        SEDGWICK
HARPER         SUMNER         COWLEY

IN SOUTHEAST KANSAS:

GREENWOOD      ELK            CHAUTAUQUA
WOODSON        WILSON         MONTGOMERY
ALLEN          NEOSHO         LABETTE

IN CENTRAL KANSAS:

BARTON              CHASE               ELLSWORTH
LINCOLN             MARION              MCPHERSON
RICE                RUSSELL             SALINE...

THE SYNOPSIS:
A MOIST AND QUITE UNSTABLE ATMOSPHERE RESIDES ACROSS CENTRAL AND
EASTERN KANSAS THIS AFTERNOON. WEAK SURFACE BOUNDARIES AND AN
APPROACHING UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING.

SOME OF THESE STORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS
BETWEEN 60 AND 70 MPH. THE BEST CHANCE FOR STORMS WILL BE EAST OF A
SALINA TO HUTCHINSON TO HARPER LINE.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.
Q
HYSELL
Local storm report, Aug 7, 1:11 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
111 PM CDT MON AUG 7 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    CASSODAY                  KS   1.00 INCH HAIL
08/07/00   BUTLER                         REPORTED BY PUBLIC

1130 AM    CASSODAY                  KS   60 MPH TSTM WIND GUST
08/07/00   BUTLER                          REPORTED BY PUBLIC.

1148 AM    CASSODAY                  KS   WIND DAMAGE
08/07/00   BUTLER                         LARGE LIMBS DOWN. REPORTED
                                          BY 911.

1209 PM    5 S MATFIELD GREEN        KS   .88 INCH HAIL
08/07/00   CHASE                          REPORTED BY PUBLIC.

JF
Local storm report, Aug 7, 1:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
145 PM CDT MON AUG 7 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    CASSODAY                  KS   1.00 INCH HAIL
08/07/00   BUTLER                         REPORTED BY PUBLIC

1130 AM    CASSODAY                  KS   60 MPH TSTM WIND GUST
08/07/00   BUTLER                          REPORTED BY PUBLIC.

1148 AM    CASSODAY                  KS   WIND DAMAGE
08/07/00   BUTLER                         LARGE LIMBS DOWN. REPORTED
                                          BY 911.

1209 PM    5 S MATFIELD GREEN        KS   .88 INCH HAIL
08/07/00   CHASE                          REPORTED BY PUBLIC.

0140 PM    2 N PIEDMONT              KS   .75 INCH HAIL
08/07/00   GREENWOOD                      REPORTED BY AGTAP SPOTTER.

0140 PM    2 N PIEDMONT              KS   WIND DAMAGEe
08/07/00   GREENWOOD                      LARGE LIMBS DOWN AS
                                          REPORTED BY AGTAP SPOTTER.

JF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:42 AM CDTSevere Thunderstorm WarningICTButler, Chase63 min
Aug 7, 2:33 PM CDTSevere Thunderstorm WarningICTGreenwood57 min
Aug 7, 3:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Aug 7, 4:40 PM CDTSevere Thunderstorm WarningICTChase65 min
Aug 7, 5:53 PM CDTSevere Thunderstorm WarningICTCowley, Sumner67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.